Cyclic Vomiting Syndrome and Medication Changes

Brian’s cyclic vomiting syndrome (CVS) was discovered after Brian had been throwing up for over a year.  He would throw up around every 21 days, give or day a few days.  When it first started happening, I attributed it to stomach bugs.  When Brian first started throwing up, he was still going to school and I would have to keep him out of school the next day due to the 24 hour fever/vomit/diarrhea free policy.  He missed so many days of school from these episodes, as well as other doctor’s appointments and testing, that it has been much better to homeschool him this past year.  He would almost always vomit at night after he had fallen asleep for a few hours.  He then started vomiting right before bed and after he’d fall asleep.  After a few more months, he would vomit around dinnertime or right before bed.  Every episode each month seemed to be preceded by a very aggressive week.  During the actual episodes, he was so lethargic that I would have to hold him up and over the toilet to vomit because he would just fall limp on the floor.  I thought it was related to seizures at the time.

I finally realized he couldn’t possibly be having stomach bugs that often.  His incredible occupational therapist had mentioned trying to research cyclic vomiting (if it was a thing) before we knew about CVS or had talked to the doctor about it.  We did not get a CVS diagnosis until November 2015.  Up until that time, I thought maybe it was related to seizures or possibly a tumor.  When Bri’s OT mentioned looking up cyclic vomiting, that’s when I started researching it.  By the way, thank you Dr. Sandy Groger!  I don’t know if we would have considered CVS at that time if you hadn’t told me to look it up.

Luckily this conversation happened a day before Brian was going in for a procedure with his gastroenterologist.  She was doing a scope to get some biopsies and to see if the vomiting had caused any damage to Brian’s esophagus or stomach.  Thank goodness it hadn’t.  We discussed the possibility of CVS and how it was different than the “typical” CVS.  She said even if he only throws up 1-4 times every episode, it could still be CVS and probably was.  We had to rule out other possibilities with his neurologist first.

The following week, Bri was scheduled for a 48-hour VEEG (video EEG) to look for seizure activity.  We wanted to rule out the possibility of seizures causing the vomiting.  Nothing showed up on the VEEG, so a brain MRI was the last test needed to rule out other possibilities like brain tumors.  The brain MRI came back normal as well, so his GI prescribed Periactin (Cyproheptadine) to treat his CVS.  Periactin was AMAZING.  I didn’t realize how amazing it was until we recently had to stop giving it to Brian.  The problem with Periactin is that it caused Brian to gain 15 lbs in 6 months.  He was constantly hungry and we did know that overeating might be a problem with this medication.  Brian’s GI told us to keep track of his weight and let her know if it starting being a problem.  Brian’s weight (and height) have always been a problem, but only because he was less than the 3rd percentile for both.  This was the first time in his life that we had to worry about him actually gaining weight.  We realized that he couldn’t keep gaining this amount of weight at this speed for too much longer, so we made an appointment to see Brian’s GI.

When his GI saw how much weight he had gained, she wanted to take him off the Periactin as well.  We discussed several possibilities, but many of them weren’t an option for Bri since he’s on so many other antidepressants.  I mentioned to his GI that many people had mentioned Topomax to me.  She said it’s not usually prescribed for CVS, but it does help migraines.  We believe Brian is having migraines because he asks for us to apply pressure to his head.  During his CVS episodes, he would also want constant hot baths, lights off, and would lie down in his room and napped often.   He was often lethargic and would lay around in his room for long periods of time, usually resulting in 2-3 hours naps or more.  Most of his aggressive behavior with me and family disappeared while he was on the Periactin.

One of the things that has been consistent before, during and after the use of the Periactin, is Brian’s aggression.  It hurts so much to watch it, but it hurts even more when he starts being aggressive towards everyone around him and I have to guard Molly nonstop from her brother.  It used to be so bad that I would tell her to go to her room and lock the door until I could get Brian calmed down.  His aggression was much worse before, and now after the use of the Periactin.  Unfortunately the Topomax doesn’t seem to be working nearly as well as the Periactin did.  Not only has the severe aggression returned, but it’s much more frequent.  I’m not sure what we’re going to do, but it’s obvious that we are going to have to do something about it.  We are back to the point of me having to be right by Brian’s side if he’s near anyone else to protect them from getting their hair ripped out. :(

Another thing he is doing again, which had stopped for several months (for the most part), is having inconsolable crying spells.  Inconsolable to the point of snot bubbles, near dry heaving and 30 minute or more episodes of crying huge crocodile tears.  It rips my heart out!  I wish I knew what do do to make it better, but unfortunately Brian’s Psychiatrist attributes much of this to his severe obsessive compulsive disorder (OCD).  The fact that Brian is nonverbal only escalates these crying spells to new heights since he can’t tell me what is bothering him.  I’m trying to get him to use his communication app on his iPad to try and talk to me, but he’s too far gone at this point to be able to communicate with me (we’re constantly working on how to make this easier for him).

The other thing about Bri’s CVS is the way it makes him feel for the entire cycle.  He was always acting lethargic and acting like he felt terrible.  He would constantly request hot baths and want the lights turned off.  He would take naps almost every day because his exhaustion seemed constant.  Now that we’ve switched to the Topomax, he’s walking around like a zombie again and always looking utterly exhausted.  We just started a higher dose of Topomax a few days ago, so hopefully we’ll see a change in the next week or so.

Medication changes are NOT fun!!

I’m adding some pictures from swimming today to put some happiness in this post. :)

IMG_0086 IMG_0089 IMG_0090 IMG_0091 IMG_0094 IMG_0096 IMG_0099 IMG_0102

Add Comment Register



Leave a Reply